Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Tallahassee, FL

April 5, 2003Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 5, 2003, 5:01 PM EST for Liberty County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2003, 5:01 PM EST (22:01 UTC)
Expired
Apr 5, 2003, 5:30 PM EST
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Liberty County, FL

The radar

The Tallahassee radar (KTLH), 55 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS52 KTAE 052201
SVRTLH
FLC077-052230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 PM EST SAT APR 5 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIBERTY COUNTY IN FLORIDA

* UNTIL 530 PM EST

* AT 501 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  BRISTOL...OR ABOUT 5 MILES SOUTHEAST OF BLOUNTSTOWN...MOVING
  SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 530 PM EST...
  BRISTOL...OCHISI...
  WHITE SPRINGS...WOODS...
  CLIO...TELOGIA...


LAT...LON 3057 8494 3030 8503 3026 8476 3051 8481

$$

7-TREXLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:00 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 5, 3:00 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EST SAT APR 5 2003

CURRENTLY: MOSTLY SUNNY W OF RIVER AND MOSTLY CLOUDY WITH CIGS 3-5K
E OF RIVER. TEMPS RUNNING MID 70S MANY SITES TO MID 80S INLAND
PANHANDLE. RADAR INDICATES A SW-NE LINE OF SCATTERED SHOWERS AND
THUNDERSTORMS MOVG E ACRS WRN BIG BEND AND TO A LESSER DEGREE SCNTRL
GA.

DISCUSSION: SURFACE RIDGE ACROSS CNTRL FLA AND COLD FRONT TO OUR N
PROVIDING FOR LGT SLY FLOW AND ABOVE CLIMO TEMPS THIS AFTN.
CONVECTION ASSOCD WITH PRE-FRONTAL TROF MOVG THRU CWFA INTERACTG
WITH SEA BREEZE. SATELLITE SHOWS SEVERAL WK IMPULSES MOVG EWD HELPING
TO KICK OFF TSTMS..HOWEVER DYNAMIC WEAK. AS SHORT WAVES MOVES EWD OF
CWFA THIS EVENING AND DIURNAL HTG SHUTS OFF...PRE-FRONTAL TROF TO
WEAKEN AND EXIT E OF LOCAL AREA AND PARENT FRONT WILL STALL N OF
CWFA.

MODELS SHOW SURFACE WAVE DEVELPG ON SRN TAIL OF STALLED FRONT WHICH
THEN MOVES NEWD ALONG BOUNDARY INITIALLY SHUNTING FRONT NWD
TOMORROW.  THUS LOCAL AREA REMAINS IN SULTRY, WARM BUT RELATIVELY
STABLE SLY FLW. NEXT STORM SYS DEVELOPS OVR SCNTRL CONUS AND MOVES NE
NEXT FEW DAYS. STRONGER WAVE(S) MOVE ACROSS ON MON NIGHT INTO
WEDNESDAY KICKING FRONT BACK SWD AND PUSHING SFC HI/RIDGE INTO ATLC.
APPROACHING CLOSED UPR LOW TO SPREAD UPR DFLU/PVA EWD AT THIS
TIME...MON EVENING INTO TUESDAY EVENING SHUD BE MOST ACTIVE WX OF
WEEK. MODEL TIME HGT AND SOUNDING ALSO REFLECT THIS. SPC HAS SLIGHT
RISK FOR DAY 3 ACROSS THE GULF COAST. FRONT MOVES TO BEYOND COASTAL
WATERS AND AREA TEMPS DROP ABOUT 10 DEGREES WED INTO THURSDAY.
MID-WEEK INTO WEEKEND LUKS LIKE GENERALLY FAIR WX.

MARINE: FOR SHORT TERM WINDS AND SEAS REMAIN ON LIGHT SIDE BUT WILL
INCREASE SLOWLY THRU WEEKEND AND THEN MORE RAPIDLY IN WAKE OF FRONT.
SCEC OR POSSIBLY SCA CRITERIA POSSIBLE IN WAKE OF FRONT BY TUES
NIGHT WED.

FIRE WX:NO CONCERNS.

PRELIM CCF NUMBERS:
TLH 061 083 063 083 2203
PFN 064 081 066 080 31-3
DHN 062 080 064 079 3323
ABY 060 079 063 080 3313
VLD 061 084 063 083 3313
CTY 061 084 064 084 12-3

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BLOCK

PREVIOUS DISCUSSION
FOG IS BEGINNING TO DISSIPATE THROUGHOUT MUCH OF THE AREA AS
ISOLATED LIGHT SHOWERS CONTINUE TO MOVE TO THE EAST ACROSS PORTIONS
OF S GA AND THE FL BIG BEND. FOR THE MORNING UPDATES PLANNING ON
JUST UPDATING WORDING AND REMOVING FOG. THE BEST CHANCES FOR SHOWERS
AND THUNDERSTORMS REMAINS AL AND GA ZONES FOR THIS AFTERNOON. BUT
POPS STILL IN THE 40S FOR FL PANHANDLE AND N BIG BEND.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BOLINSKI

PREVIOUS DISCUSSION.********************************************
SYNOPSIS: WATER VAPOR IMAGERY SHOWS POTENT SHORT WAVE TROUGH MOVING
THRU UPPER MIDWEST. COLD FRONT EXTENDS FROM OH TO E TX W/ PRE-FRONTAL
SQUALL LINE. SURFACE RIDGE CENTERED E OF FL W/ LIGHT ONSHORE FLOW.
TEMPS RANGED FROM MID-UPPER 50S AT TLH/VLD/40J TO UPPER 60S OVER
PANHANDLE. TEMP/DEW POINT SPREADS <2 DEG AT SOME LOCATIONS...W/ FOG
REDUCING VSBY TO 1/4SM AT TLH. EXPECT AREAS OF DENSE FOG TO DEVELOP
EARLY THIS MORNING...BUT WIDESPREAD ENOUGH FOR ADVISORY. OVER COASTAL
WATERS...WINDS WERE S TO SE 10 KTS W/ SEAS 2-4 FT.

MODELS: NO SIG DIFFERENCES W/ MODEL SOLUTIONS THIS SHORT TERM. GFS
STILL MAINTAINING ITS EXCELLENT RUN-TO-RUN CONTINUITY...W/ ETA
A CLOSE SECOND. SHORT WAVE TROUGH OVER UPPER MIDWEST THIS MORNING
TRANSLATES EWD TO NEW ENGLAND THIS EVENING & E OF MAINE SUN. NEXT
UPSTREAM SHORT WAVE GETS ORGANIZED OVER CENTRAL HIGH PLAINS LATE SUN
(GFS/ETA BOTH SHOW CLOSED H5 LOW OVER NE W/ GFSS LOW 60 DM DEEPER).
H5 HEIGHTS RISE SLIGHTLY OVER THE SERN CONUS SUN/MON AS TROUGH MOVES
TO MO VALLEY. THE E-W SURFACE RIDGE FROM ERN GULF ACROSS FL TO WRN
ATLANTIC GRADUALLY GIVES WAY TO COLD FRONT WHICH APPROACHES THE
APPALACHIANS TODAY & INTO SRN GA TONIGHT (GFS IS A TAD FURTHER S
THAN ETA W/ FRONTS POSITION). FRONT HANGS UP OVERNIGHT & EVENTUALLY
LIFTS BACK N AS A WARM FRONT LATE SUN IN ADVANCE OF PLAINS
TROUGH/LOW. SURFACE LOW OVER RED RIVER SUN AFTN LIFTS QUICKLY NE TO
WRN/CENTRAL KY BY MON MORNING W/ ITS TRAILING COLD FRONT EXTENDING S
INTO THE LOWER MS VALLEY. PRECIP WATER VALUES APPROACH 1.75 LATER
TODAY...THEN DECREASE BY AT LEAST 0.50 ON SUN DUE TO EFFECTS OF
UPPER RIDGE/DRYING ALOFT. VALUES INCREASE TO 1.5 ON MON AS S-SW
FLOW PICKS UP IN ADVANCE OF FRONT.

FORECAST: OVERALL...INHERITED GRIDS IN GOOD SHAPE. GOOD CHANCES
TODAY WILL REMAIN OVER OUR NRN/NW ZONES...CLOSER TO FRONT. POPS
TAPER OFF AS YOU HEAD FURTHER SE. TONIGHT/SUN NIGHT...LOW CHANCE
NW TO ISOLATED SE. SUN...LOW CHANCE AL/GA ZONES & SLIGHT CHANCE FL
ZONES. ON MON...POPS INCREASE TO GOOD CHANCE NW TO LOW CHANCE SE.
PREFER A BLEND OF MAV/MET TEMPS W/ MINOR TWEAKS.

MARINE: GENERALLY LIGHT WINDS FLUCTUATING FROM S TO SE NEXT FEW
DAYS. SUN NIGHT/EARLY MON...WINDS NEAR CAUTION LEVELS W/ APPROACHING
FRONT. NO HIGHLIGHTS UNTIL TUE NIGHT/WED WHERE WINDS VEER TO NLY &
INCREASE TO CAUTION LEVELS FOLLOWING FROPA.

FIRE WEATHER: NO CONCERNS NEXT FEW DAYS DUE TO MOISTURE/POPS.

EXTENDED (TUE-FRI): NO CHANGES ATTM. LATEST GFS SHOWS SURFACE WAVE
MOVING ENE ALONG STALLED FRONT FROM NRN GULF ACROSS N FL TUE/TUE
NIGHT W/ GOOD CHANCE OF RAIN/SHOWERS. UPPER TROUGH STILL TO THE W
ON WED W/ CONTINUED CHANCE OF RAIN. TROUGH MOVES E OF CWFA THU/FRI
W/ RETURN TO DRY/MILD CONDITIONS.

PRELIM CCF NUMBERS:
TLH 081 059 083 063 082 42223
PFN 078 064 080 066 078 42223
DHN 078 062 080 064 078 53335
ABY 079 060 081 063 079 53334
VLD 081 060 083 063 081 42324
CTY 082 061 084 064 084 21213 08

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

MAJ
Hazardous weather outlook, Apr 5, 6:00 AM EST, 11 hours 1 minute before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST SAT APR 5 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED. PATCHY DENSE FOG WHICH FORMED
EARLY THIS MORNING WILL DISSIPATE BY MID-MORNING. A COLD FRONT OVER
THE OHIO AND TENNESSEE VALLEYS WILL MOVE INTO CENTRAL ALABAMA AND
GEORGIA THIS AFTERNOON...AND STALL JUST NORTH OF THE AREA TONIGHT.
THE COMBINATION OF THIS FRONT AND THE GULF SEA BREEZE WILL TRIGGER
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. ASIDE FROM
LIGHTNING...BRIEF GUSTY WINDS AND HEAVY DOWNPOURS...NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE STALLED FRONT WILL LIFT NORTH OF THE AREA LATE SUNDAY. THE GULF
SEA BREEZE WILL BE THE PRIMARY FOCUS FOR A FEW SHOWERS AND
THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AHEAD OF A STRONGER COLD FRONT MONDAY...WHICH WILL MOVE THROUGH THE
AREA LATE TUESDAY. THIS FRONT WILL STALL SOUTH OF THE AREA ON
WEDNESDAY AS LOW PRESSURE MOVES FROM THE NORTHERN GULF INTO NORTH
FLORIDA. A FEW OF THE STORMS MAY APPROACH SEVERE LIMITS...WITH
HAIL AND STRONG WINDS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:36 PM ESTSevere Thunderstorm WarningTAECalhoun, Liberty24 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.